Aspirin allergy: What are the symptoms?

content provided by mayoclinic.com

Aspirin allergy: What are the symptoms?

Question

I think I may have an aspirin allergy. What are the symptoms?

Joseph
California

Answer

Reactions to aspirin are common. If you have an aspirin allergy or sensitivity, you may also have a reaction to other nonsteroidal anti-inflammatory drugs (NSAIDs), including ibuprofen (Advil, Motrin, others) and naproxen (Aleve, others).

An aspirin allergy or sensitivity, or a reaction to another NSAID, can cause symptoms that range from mild to severe. Reactions generally occur within a few hours of taking the medication. They may include:

  • Hives
  • Itchy skin
  • Runny nose
  • Red eyes
  • Swelling of the lips, tongue or face
  • Coughing, wheezing or shortness of breath
  • Anaphylaxis — a rare, life-threatening allergic reaction

If you have asthma, nasal polyps, chronic sinusitis or chronic hives (urticaria), you're at increased risk of having a reaction to aspirin or other NSAIDs. When a reaction occurs, it can worsen symptoms of these conditions.

Having asthma or another of these conditions doesn't guarantee you'll have a reaction, or that you should avoid aspirin and other NSAIDs to prevent one. However, if you've ever had a reaction to an NSAID, it's best to avoid all NSAIDs — whether you have one of these conditions or not.

Keep in mind that aspirin and other NSAIDs are found in many over-the-counter medications — so check labels carefully. When in doubt about whether a medication contains an NSAID, ask your doctor or pharmacist about it. It may be OK for you to use acetaminophen (Tylenol, others) as an alternative, but check with your doctor first to make sure it's safe for you.

Consult your doctor if you have any medication reaction, particularly if it's severe. For a serious reaction, you may need to see a doctor who specializes in diagnosing and treating this type of reaction (allergist/immunologist).

Last Updated: 2010-11-05
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version